Alert archive / Wyoming / High Wind Watches in 2018
High Wind Watch 3, NWS Cheyenne, WY
NWS Cheyenne, WY issued this high wind watch at Jan 11, 2018, 3:31 AM MST for Albany County, Laramie County, Platte County, Wyoming. It took effect at Jan 12, 2018, 2:00 AM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 11, 2018, 3:31 AM MST (10:31 UTC)
- In effect from
- Jan 12, 2018, 2:00 AM MST
- Expired
- Jan 11, 2018, 1:21 PM MST
- In force
- Issued by
- NWS Cheyenne, WY
Counties Albany County, WY, Laramie County, WY, Platte County, WY
The radar
The Cheyenne radar (KCYS), 66 km from the middle of the area, began a volume at 10:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 10.5 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1549 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -73 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
861 WWUS75 KCYS 111031 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 331 AM MST Thu Jan 11 2018 ...WIDESPREAD STRONG WINDS EXPECTED ACROSS SOUTHEAST WYOMING THURSDAY NIGHT THROUGH EARLY FRIDAY... WYZ110-120000- /O.UPG.KCYS.HW.A.0002.180112T0100Z-180112T1300Z/ /O.NEW.KCYS.HW.W.0003.180112T0000Z-180112T1800Z/ North Snowy Range Foothills- Including the cities of Arlington and Elk Mountain 331 AM MST Thu Jan 11 2018 ...HIGH WIND WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 11 AM MST FRIDAY... The National Weather Service in Cheyenne has issued a High Wind Warning, which is in effect from 5 PM this afternoon to 11 AM MST Friday. The High Wind Watch is no longer in effect. * TIMING...5 PM MST today through 11 AM MST Friday. * WINDS...West to southwest 40 to 50 MPH with frequent gusts to 65 MPH. Occasional gusts up to 75 MPH are possible. * IMPACTS...Mainly to transportation. Dangerous travel conditions for light weight and high profile vehicles, including potential for blow overs. This includes the Arlington and Elk Mountain areas along Interstate 80 between Laramie and Rawlins. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ WYZ106-116-117-120000- /O.UPG.KCYS.HW.A.0002.180112T0100Z-180112T1300Z/ /O.NEW.KCYS.HW.W.0003.180112T0600Z-180112T1800Z/ Central Laramie Range and Southwest Platte County- South Laramie Range-South Laramie Range Foothills- Including the cities of Bordeaux, Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, and Horse Creek 331 AM MST Thu Jan 11 2018 ...HIGH WIND WARNING IN EFFECT FROM 11 PM THIS EVENING TO 11 AM MST FRIDAY... The National Weather Service in Cheyenne has issued a High Wind Warning, which is in effect from 11 PM this evening to 11 AM MST Friday. The High Wind Watch is no longer in effect. * TIMING...11 PM this evening through 11 AM MST Friday. * WINDS...West 35 to 45 mph with frequent gusts to 65 MPH. Occasional gusts up to 75 MPH are possible, mainly near Bordeaux. * IMPACTS...Mainly to transportation. Dangerous travel conditions for light weight and high profile vehicles, including potential for blow overs. This includes Interstate 80 between Laramie and Cheyenne, and Interstate 25 between Chugwater and Wheatland. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ WYZ107-115-118-120000- /O.NEW.KCYS.HW.A.0003.180112T0900Z-180112T1800Z/ East Platte County-Laramie Valley-Central Laramie County- Including the cities of Wheatland, Guernsey, Bosler, Laramie, and Cheyenne 331 AM MST Thu Jan 11 2018 ...HIGH WIND WATCH IN EFFECT FRIDAY MORNING... The National Weather Service in Cheyenne has issued a High Wind Watch, which is in effect for Friday morning. * TIMING...Strongest winds between 5 AM and 10 AM MST Friday. * WINDS...West 35 to 45 MPH with gusts to 65 MPH. * IMPACTS...Mainly to transportation. Dangerous travel conditions for light weight and high profile vehicles, especially on north to south oriented roads. This includes the cities of Laramie and Cheyenne, and Interstate 25 between Douglas and the Colorado state line. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph...or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$ CLH
1 follow-up statement
144 WWUS75 KCYS 112021 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY Issued by National Weather Service RIVERTON WY 121 PM MST Thu Jan 11 2018 ...WIDESPREAD STRONG WINDS EXPECTED ACROSS SOUTHEAST WYOMING THURSDAY NIGHT THROUGH EARLY FRIDAY... WYZ107-115-118-120800- /O.UPG.KCYS.HW.A.0003.180112T0900Z-180112T1800Z/ /O.EXB.KCYS.HW.W.0003.180112T0900Z-180112T1800Z/ East Platte County-Laramie Valley-Central Laramie County- Including the cities of Wheatland, Guernsey, Bosler, Laramie, and Cheyenne 121 PM MST Thu Jan 11 2018 ...HIGH WIND WARNING IN EFFECT FROM 2 AM TO 11 AM MST FRIDAY... The National Weather Service in Cheyenne has issued a High Wind Warning, which is in effect from 2 AM to 11 AM MST Friday. The High Wind Watch is no longer in effect. * TIMING...Strongest winds between 5 AM and 10 AM MST Friday. * WINDS...West 35 to 45 MPH with gusts to 65 MPH. * IMPACTS...Mainly to transportation. Dangerous travel conditions for light weight and high profile vehicles, especially on north to south oriented roads. This includes the cities of Laramie and Cheyenne, and Interstate 25 between Douglas and the Colorado state line. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ WYZ110-120800- /O.CON.KCYS.HW.W.0003.180112T0000Z-180112T1800Z/ North Snowy Range Foothills- Including the cities of Arlington and Elk Mountain 121 PM MST Thu Jan 11 2018 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO 11 AM MST FRIDAY... * TIMING...5 PM MST today through 11 AM MST Friday. * WINDS...West to southwest 40 to 50 MPH with frequent gusts to 65 MPH. Occasional gusts up to 75 MPH are possible. * IMPACTS...Mainly to transportation. Dangerous travel conditions for light weight and high profile vehicles, including potential for blow overs. This includes the Arlington and Elk Mountain areas along Interstate 80 between Laramie and Rawlins. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ WYZ106-116-117-120800- /O.CON.KCYS.HW.W.0003.180112T0600Z-180112T1800Z/ Central Laramie Range and Southwest Platte County- South Laramie Range-South Laramie Range Foothills- Including the cities of Bordeaux, Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, and Horse Creek 121 PM MST Thu Jan 11 2018 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 11 PM THIS EVENING TO 11 AM MST FRIDAY... * TIMING...11 PM this evening through 11 AM MST Friday. * WINDS...West 35 to 45 mph with frequent gusts to 65 MPH. Occasional gusts up to 75 MPH are possible, mainly near Bordeaux. * IMPACTS...Mainly to transportation. Dangerous travel conditions for light weight and high profile vehicles, including potential for blow overs. This includes Interstate 80 between Laramie and Cheyenne, and Interstate 25 between Chugwater and Wheatland. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this high wind watch went out at Jan 10, 10:23 PM MST, 5 hours 8 minutes earlier.
Area forecast discussion, Jan 10, 10:23 PM MST, 5 hours 8 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1023 PM MST Wed Jan 10 2018
.UPDATE...
Issued at 835 PM MST Wed Jan 10 2018
Looking at area SNOTELS in the Snowy and Sierra Madre Ranges this
evening, we have not seen much more accumulation over the past
couple hours. Latest IR imagery showing warming cloud tops as well
as the main snow area moves east. Decided to cancel the winter
headlines for these two areas early. Updates have been sent.
UPDATE Issued at 747 PM MST Wed Jan 10 2018
Getting pretty close to our forecast minimum temperatures already
this evening. Looking upstream over northeast Wyoming, stations up
there reporting single digit temperatures at present. Decided to
drop overnight lows another 4-5 degrees tonight. Updates sent.
&&
.SHORT TERM...(This evening through Friday night)
Issued at 200 PM MST Wed Jan 10 2018
Tonight...Approaching Canadian cold front definitely means business
this afternoon. The temperature at Gillette fell from 33 degrees at
8 am to 8 degrees at 2 pm. Casper's temperature fell from 37 degrees
at noon, to 16 degrees at 2 pm. At Douglas, the temperature fell from
47 degrees at noon, to 25 degrees at 2 pm. 4 to 5 mb three hourly
pressure rises behind the front will continue to propel the front
quickly southward across all our counties by early this evening
with temperatures falling into the 20s. Fortunately, by the time
the cold air settles in, the majority of the precipitation will
have ended, so we are not expecting much snowfall accumulation,
although what does fall could be as blowing snow with reduced
visibilities.
Will continue the Winter Storm Warning for the Sierra Madres and the
Winter Weather Advisory for the Snowy Range through the night as
orographics continue, though beginning to wane overnight. Quite cold
tonight with brisk north winds and cold temperatures.
Thursday...Flow aloft backs from north northwest, to northwest,
keeping the brunt of the coldest Canadian air off to our northeast,
although with cloud cover and the airmass, it will be colder with
highs from the mid 20s to mid 30s.
Thursday night...As 850/700 mb gradients exceed 60 meters between
Craig and Casper, expect our wind prone locations to see winds
approaching and possibly exceeding high wind criteria, thus we have
issued a High Wind Watch for this period for Arlington, Elk
Mountain, Bordeaux, Vedauwoo and the I-80 Summit and foothills
between Laramie and Cheyenne. Scattered snow showers and some
blowing snow will affect our counties as the next fast moving
shortwave trough moves overhead.
Friday...Snow showers will continue over the Snowy and Sierra Madre
Ranges as orographics continue, with mostly dry conditions elsewhere.
Continued breezy to windy, and a bit warmer as the air mass moderates.
Friday night...Another surge of cold Canadian air filters into our
counties, especially our eastern counties. The front will likely
move westward to the Laramie Range as the flow aloft turns almost
due north. Minimum temperatures will drop to the single digits and
teens.
.LONG TERM...(Saturday through Wednesday)
Issued at 200 PM MST Wed Jan 10 2018
Little change gleaned from the 12Z medium range models/ensembles
depicting a fairly strong northwest flow aloft this weekend as a
stout upper level ridge translates east into the western CONUS.
Model/ensemble guidance progs another surge of Arctic air on the
leading edge of strong upper level jet max swinging southeast into
the Great Plains and Midwest, with a strong cold front pushing south
across the eastern Wyoming plains and Nebraska Panhandle late Sunday
night and early Monday, producing much colder temperatures and light
snowfall. The ECMWF and Canadian models are the most consistent,
indicating widespread one-half to one inch snow accumulations along
and behind the front late Sunday night through Monday. The outlier
GFS keeps the arctic front and snowfall clipping the Nebraska
Panhandle with warmer temperatures. Trended closer to the
ECMWF/Canadian solutions. Winds will be breezy at times over the
high terrain. High temperatures will average slightly above normal,
except Monday across the high plains where they will be below normal.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1021 PM MST Wed Jan 10 2018
Snow ending across southeast Wyoming and Nebraska Panhandle
overnight. Expecting mainly VFR conditions overnight across
southeast Wyoming with improving conditions in the Panhandle.
Strong winds for KRWL and KLAR tomorrow as winds increase along
and west of Laramie Range.
&&
.FIRE WEATHER...
Issued at 122 PM MST Wed Jan 10 2018
No fire weather concerns with measurable precipitation and cooler
temperatures maintaining non-critical humidities.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Watch from Thursday evening through late Thursday
night for WYZ106-110-116-117.
NE...None.
&&
UPDATE...GCC
SHORT TERM...RUBIN
LONG TERM...MAJ
AVIATION...GCC
FIRE WEATHER...RUBINHazardous weather outlook, Jan 10, 10:20 PM MST, 5 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 1020 PM MST Wed Jan 10 2018 WYZ101>119-120530- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 1020 PM MST Wed Jan 10 2018 This hazardous weather outlook is for portions of east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Strong winds are expected across portions of southeast Wyoming on Thursday night and Friday, especially in the wind prone areas. A High Wind Watch is in effect Thursday night for Arlington, Elk Mountain, Bordeaux, Vedauwoo and the I-80 Summit and foothills between Laramie and Cheyenne. .Spotter information statement... Spotter activation will not be needed tonight. NEZ002-003-019>021-054-055-095-096-120530- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux- 1020 PM MST Wed Jan 10 2018 This hazardous weather outlook is for portions of western Nebraska. .DAY ONE...TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation will not be needed.
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 11, 3:31 AM MST | High Wind Warning | CYS | Albany, Carbon, Laramie, Platte | 29 hr |
| Jan 11, 3:45 AM MST | Winter Weather Advisory | CYS | Albany, Carbon | 37 hr |
Nearby
High Wind Watches in Wyoming, 2018Every high wind watch in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.